Alert archive / Montana / Special Weather Statements in 2024
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Feb 26, 2024, 5:21 PM MST for Flathead County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 26, 2024, 5:21 PM MST (00:21 UTC)
- Expired
- Feb 26, 2024, 6:00 PM MST
- In force
- 39 min
- Issued by
- NWS Missoula, MT
- Hail
- 0.00 in
- Wind
- 30
County Flathead County, MT
The radar
The Missoula radar (KMSX), 155 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 0.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 2097 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
995
WWUS85 KMSO 270021
SPSMSO
Special Weather Statement
National Weather Service Missoula MT
521 PM MST Mon Feb 26 2024
MTZ001-003-270100-
Flathead/Mission Valleys MT-Kootenai/Cabinet Region MT-
521 PM MST Mon Feb 26 2024
...An intense snow shower will impact portions of west central
Flathead County through 600 PM MST...
At 520 PM MST, Doppler radar was tracking an intense snow shower 13
miles west of Whitefish, or 17 miles northwest of Kalispell, moving
east at 20 mph.
HAZARD...Visibility one-half mile or less.
SOURCE...Radar indicated.
IMPACT...Low visibility could result in dangerous driving
conditions.
Locations impacted include...
Whitefish, Columbia Falls, Lupfer, and La Salle.
This includes the following highways...
Highway 2 between mile markers 127 and 134.
Highway 93 N between mile markers 118 and 144.
LAT...LON 4828 11469 4846 11474 4857 11453 4847 11438
4843 11425 4839 11420 4828 11418
TIME...MOT...LOC 0020Z 265DEG 18KT 4835 11461
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Feb 26, 3:41 PM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Feb 26, 3:41 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
341 PM MST Mon Feb 26 2024
.UPDATE...Added winter weather advisory for Lower Clark Fork
region through 1100 AM MST Tuesday morning.
&&
.DISCUSSION...Regional radar imagery shows a plethora of
convective snow showers transversing across eastern Washington
into the ID/MT border. Short periods of heavy snow have been
observed under these convective showers as seen on Lookout Pass
webcams during the last hour. Therefore, a winter weather advisory
has been issued for the Lower Clark Fork region as snow showers
will continue to bring periodic impacts to travel, particularly
across Lookout Pass. /Lukinbeal
&&
.AVIATION...Widespread snow showers are developing along the ID/MT
border this afternoon and will spread across western Montana
through the evening and overnight hours. These showers are
expected to periodically reduce visibility down to 1SM at KGPI,
KMSO, KBTM and KSMN, through Tuesday morning. While overall
probabilities are low for more than an inch of snow, any one of
these showers will be capable of producing half inch snow rates
after sunset this evening. Westerly wind gusts up to 30kts are
also expected as the convective showers move overhead. Scattered
mountain snow showers will persist throughout the day Tuesday.
&&
.PREV DISCUSSION... /ISSUED 231 PM MST Mon Feb 26 2024/
DISCUSSION...The cold front has pushed through the Northern
Rockie today leaving behind breezy conditions and widespread snow
showers. An arctic airmass has been making its way over the
Continental Divide around Glacier NP today causing an
intensification of snow along with rapid drop in temperatures.
This arctic air will continue to infiltrate valleys along the
Continental Divide tonight causing the potential freeze up of wet
surfaces. Also a few subtle disturbance will keep showers
lingering throughout the night, which could cause light snow
accumulation in the valleys by Tuesday morning commute.
The upper level flow pattern becomes southwesterly by Wednesday
which pushes in another significant plume of subtropical moisture.
Snow levels will be steadily rising to 4000-5000 by Wednesday
afternoon, keeping snow limited to the higher terrain. Steady snow
is expected to impact portions of north central Idaho and
northwest Montana starting late Tuesday night through Thursday
morning. Then a cold front will push the moisture southward on
Thursday. By Friday morning the mountains, especially along the
Montana/Idaho border, will once again receive around 12-24 inches
of snow. While the valleys will mainly experience rain
transitioning over to snow on Thursday. Any snow accumulations in
the valleys will be primarily well after the frontal passage.
The aforementioned cold front on Thursday will also bring breezy
to windy southwesterly winds to the Northern Rockies. A good
portion of north central Idaho and west central Montana, south of
Highway 200 corridor, should experience wind gusts in excess of 40
mph. The latest model guidance is indicating that the Camas
Prairie in Idaho, around Grangeville, has around a 70% chance of
wind gusts to 60 mph Thursday morning.
A broad trough of low pressure will be over the Northern Rockies
Friday into the weekend keeping temperatures below seasonal
averages. A few weak disturbances are expected to move through the
region during this period which will bring widespread snow with
the potential of actual accumulations in the valleys.
AVIATION...Widespread snow showers are developing along the ID/MT
border this afternoon and will spread across western Montana
through the evening and overnight hours. These showers are
expected to periodically reduce visibility down to 1SM at KGPI,
KMSO, KBTM and KSMN, through Tuesday morning. While overall
probabilities are low for more than an inch of snow, any one of
these showers will be capable of producing half inch snow rates
after sunset this evening. Westerly wind gusts up to 30kts are
also expected as the convective showers move overhead. Scattered
mountain snow showers will persist throughout the day Tuesday.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 11 AM MST Tuesday for
Bitterroot/Sapphire Mountains.
Winter Weather Advisory until 5 PM MST this afternoon for
Butte/Blackfoot Region.
Winter Weather Advisory until 8 AM MST Tuesday for West Glacier
Region.
Winter Weather Advisory until 11 AM MST Tuesday for Lower Clark
Fork Region.
Winter Weather Advisory until 11 AM MST Tuesday for
Potomac/Seeley Lake Region.
ID...Winter Weather Advisory until 10 AM PST Tuesday for Northern
Clearwater Mountains...Southern Clearwater Mountains.
Winter Weather Advisory until 5 PM MST this afternoon for
Eastern Lemhi County...Western Lemhi County.
&&In the hours before
Local storm report, Feb 26, 11:46 AM MST, 5 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
1146 AM MST Mon Feb 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM Snow 25 ENE Pierce 46.56N 115.29W
02/26/2024 E16.0 inch Clearwater ID Mesonet
2.50 inches of snow water equivalent since 8
am Feb 25. Mesonet station CRAI1 25.9 NE
Musselshell (SNOTEL).
&&Local storm report, Feb 26, 11:57 AM MST, 5 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
1157 AM MST Mon Feb 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM Snow 8 ENE Powell 46.63N 114.58W
02/26/2024 E10.0 inch Idaho ID Mesonet
1.00 inches of snow water equivalent at the
Lolo Pass SNOTEL since 2pm Feb 25. Mesonet
station LPSI1 6.9 SW Lolo Hot Springs
(SNOTEL).
&&Local storm report, Feb 26, 1:25 PM MST, 3 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
125 PM MST Mon Feb 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM Snow 14 WNW Seeley Lake 47.27N 113.76W
02/26/2024 E6.0 inch Missoula MT Mesonet
1.60 snow water equivalent at the North Fork
Jocko SNOTEL Mesonet station NFJM8 17.8 S
Condon.
&&Local storm report, Feb 26, 1:45 PM MST, 3 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
145 PM MST Mon Feb 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM Snow Butte 46.00N 112.53W
02/26/2024 M3.0 inch Silver Bow MT Public
&&Local storm report, Feb 26, 1:48 PM MST, 3 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
148 PM MST Mon Feb 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM Non-Tstm Wnd Gst 2 ESE Gilmore 44.45N 113.24W
02/26/2024 M67 MPH Lemhi ID Mesonet
ITD82 Gilmore Summit sensor on Highway 28.
It reported a sustained wind of 44 mph out
of the west-southwest.
&&Special weather statement, Feb 26, 5:21 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
521 PM MST Mon Feb 26 2024
MTZ001-003-270100-
Flathead/Mission Valleys MT-Kootenai/Cabinet Region MT-
521 PM MST Mon Feb 26 2024
...An intense snow shower will impact portions of west central
Flathead County through 600 PM MST...
At 520 PM MST, Doppler radar was tracking an intense snow shower 13
miles west of Whitefish, or 17 miles northwest of Kalispell, moving
east at 20 mph.
HAZARD...Visibility one-half mile or less.
SOURCE...Radar indicated.
IMPACT...Low visibility could result in dangerous driving
conditions.
Locations impacted include...
Whitefish, Columbia Falls, Lupfer, and La Salle.
This includes the following highways...
Highway 2 between mile markers 127 and 134.
Highway 93 N between mile markers 118 and 144.
LAT...LON 4828 11469 4846 11474 4857 11453 4847 11438
4843 11425 4839 11420 4828 11418
TIME...MOT...LOC 0020Z 265DEG 18KT 4835 11461
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 11:56 AM MST | Winter Storm Warning | MSO | Mineral, Missoula, Sanders | 26 hr |
| Feb 27, 11:56 AM MST | Winter Weather Advisory | MSO | Flathead, Lake, Lincoln, Mineral, Missoula, Sanders | 45 hr |
| Feb 27, 12:10 PM MST | Winter Weather Advisory | MSO | Granite, Missoula, Ravalli | 8 hr |
| Feb 27, 1:29 AM MST | High Wind Watch | MSO | Clearwater, Idaho | 33 hr |
Nearby
Special Weather Statements in Montana, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.